Tuesday, January 13, 2009

Treatment Update

Big changes afoot.

Parnate will be introduced not next Friday, but the Friday after. This is a precautionary measure to ensure that I won't have a serious hypertensive crisis. All MAOIs demand that one adhere to strict dietary restrictions and the doctors wish to avoid even the slightest possibility I'll have a reaction. I'm curious to see if I will lose substantial amounts of weight like I did last time I was on the medication. I dropped fifty pounds in a matter of two or three months. Weight fluctuations are common with bipolar, of course, and so accordingly I make a point to keep pants of three separate waist sizes just in case.

I'll be on 40 mg, which is a pretty substantial dose. If I don't respond to 40 mg I will be increased to 60 mg. The good thing about Parnate, however, is that the positive effects are evident in around a week---at most two. In addition, my Seroquel dosage is being gradually increased to 600 mg, which is a very hefty amount. Right now I've been fighting the sedation, and will continue to have to fight for the next few weeks as my body adjusts to it.

At the moment, I am waiting for the brain scan/genetic profile people to get here. Up until now, they've been extremely flaky and unreliable. I hope this changes soon.


Gail said...

Hi Kevin-
Your determination is quite admirable. Parnate? I am unfamiliar. It seems like the folks treating you are very up on the latest medication options.

Seroquel is quite sedative. It is used at our facility as a sleep aid.

I am sending you all good thoughts for all good outcomes. I love your idea to have pants in three sizes. :-)

Love Gail

Mauigirl said...

I too have pants in three sizes but I don't have any excuse! ;-) (I'm in the high size ones at the moment...)

Good luck with the Parnate and Seroquel. My mother-in-law is on Seroquel (she has Alzheimer's but also had a lot of mood swings so they prescribed it for her) and it makes her sleepy too. But in her case it's usually a good thing! ;-)

At least you won't be missing sleep I guess, as you were before!

PENolan said...

Why doesn't anything ever make me lose weight? We're having Chinese for dinner and that will make me retain water . . .
I'm routing for you

PENolan said...

Excuse my spelling error. I meant to say I'm rooting for you. Routing would make me a GPS